Cases of allergic reaction to amoxicillin are higher in children than in adults and other age groups. Amoxicillin is used to prevent the growth of bacteria in the body, and there are higher chances that if taken, children can suffer from an allergic reaction…
Amoxicillin (short form ammox) is an antibiotic which belongs to the penicillin group of drugs. It’s usually a standard choice for people suffering from bacterial infections caused by susceptible micro-organisms. The reason amoxicillin so popular is because it’s better absorbed by the body and is also one of the most common antibiotics prescribed for children.
It is used for the treatment for a number of infections like urinary tract infection, skin infections, lyme disease, salmonella, and pneumonia. It is considered very effective against cystic acne. The antibiotic works by destroying the wall created by harmful bacteria. Like any other antibiotic, intake of amoxicillin can also have some adverse affects in children as well as adults. In most cases, adults and children have faced the same symptoms.
Allergic Reaction to Amoxicillin – Symptoms
One of the most common infections that almost every child suffers in his/her lifetime is a painful ear infection, and it kills the child’s parents to see the child in such pain and agony. This condition can be treated with amoxicillin, but there are chances that an allergic reaction may take place and manifest itself in red blisters which resemble chickenpox and can be very itchy.
An allergic reaction to amoxicillin in children can also result in hives and the worst case scenario can be ‘anaphylaxis’ (also known as an allergic shock). About 6% of kids who take amoxicillin suffer from an allergic reaction and this allergic reaction can result into frequent itching and unexplained swelling of the body, especially of the face, throat, lips and tongue. Difficulty in breathing is also an allergic reaction to amoxicillin, if immediate treatment is not taken kids may become unconscious and suffer from anaphylaxis which could be life-threatening.
More Information on Amoxicillin
Even with high chances of allergic reaction in kids, the reason amoxicillin is so popular is because it’s inexpensive. The FDA reports that most pediatricians suggest amoxicillin for ear infections, a trend most likely to continue. Sadly, more than 20% of kids up to age 12 who take amoxicillin have a high a higher chance of suffering from allergic reaction from this antibiotic.
Such penicillin antibiotics can cause hives to appear and scratching these hives may cause them reappear on the body. There have been cases where kids have also suffered from severe vomiting, yeast infection and watery diarrhea. If you observe these reactions in your kids it’s advised that you take your kid to your family physician.
Could your kid be allergic to amoxicillin? If your child is allergic to penicillin drugs, then he/she will be allergic from amoxicillin. If your kid is suffering from asthma, hay fever or eczema then they shouldn’t be given amoxicillin. If both the parents suffered from any kind of allergies due to amoxicillin, then also amoxicillin for their kids should be avoided.
It’s necessary that you consult your pediatrician before giving your kid amoxicillin. As I’ve mentioned before, don’t use amoxicillin if you are allergic to ampicillin, oxacillin, dicloxacillin and various other penicillin drugs. If your child suffers from any disease or illness, it’s necessary that you inform your doctor about it.
The best way to prevent an allergic reaction to amoxicillin in children is to stop it. Consult your family physician at the earliest, and if the antibiotic has caused a mild reaction then it can be treated by antihistamine. It’s my humble advice to people to not try to self medicate such allergic reactions, it can be very dangerous to the child’s well-being. Follow the doctor’s advice about treatment.